Alert archive / Texas / Special Weather Statements in 2014

Special Weather Statement, NWS Midland/Odessa, TX

April 19, 2014Presidio County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Apr 19, 2014, 10:13 PM CDT for Presidio County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2014, 10:13 PM CDT (03:13 UTC)
Expired
Apr 19, 2014, 10:45 PM CDT
In force
32 min
Issued by
NWS Midland/Odessa, TX

County Presidio County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.2 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WWUS84 KMAF 200313
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1013 PM CDT SAT APR 19 2014

TXZ080-200345-
MARFA PLATEAU-
1013 PM CDT SAT APR 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORM AFFECTING
CENTRAL PRESIDIO COUNTY UNTIL 1045 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PRESIDIO COUNTY AT
1013 PM CDT...MOVING NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3015 10432 3021 10409 2993 10390 2983 10433
      2999 10442
TIME...MOT...LOC 0313Z 246DEG 28KT 2995 10427

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Apr 19, 6:29 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Apr 19, 6:29 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT Sat Apr 19 2014

.AVIATION...
00Z TAF issuance...
Main aviation concern for the next 24 hours will be the thunderstorm
activity affecting terminals through this evening. Currently have
strong storms over the Davis Mountains with gusty winds and hail
likely. Expect this storm to affect FST and possibly PEQ by 00-01Z.
Winds could gust up to 45kt at FST and have included mention of this
in a TEMPO. In addition, have TSRA at CNM, HOB and INK by 20/01Z
followed by MAF at 20/03Z. Will amend with any changes to current
thinking and/or radar trends. Brief low vsbys/cigs will be possible
with any storms that affect terminals. Otherwise, could see MVFR
cigs develop at MAF and possibly HOB early Sunday morning.

&&

.PREV DISCUSSION... /ISSUED 247 PM CDT Sat Apr 19 2014/

DISCUSSION...
An initial round of showers and thunderstorms has moved into
southeastern New Mexico and the northwestern Permian Basin this
afternoon. Models remain consistent in indicating daytime heating
causing destabilization in the mountains later this afternoon
and another round of convection to develop and move northeast
overnight. Most areas not currently receiving rain will have to
hope this pans out as this will be the best chance for widespread
rainfall.

Drier air begins moving in from the west tomorrow setting up a
weak dryline across the central CWA. Though weak, there should be
enough low level convergence and upper support from the passing
trough to initiate more convection. CAPE values of 1-1.5 KJ/KG
and 0-6km shear values of 30-50kts indicate there will be some
severe potential hence a slight risk from SPC in our eastern
counties. 0-2km shear values are not impressive so the severe
threat will be mainly large hail and strong winds.

A weak cold front will drop into the area behind the departing
upper trough but will bring very little if any cooling. A zonal
upper pattern will bring a series of trough-ridge couplets, thus a
weak upper ridge Tuesday warms temps with another trough
arriving on Wednesday. This trough will be farther north than the
current one giving a stronger westerly flow and more surface dry
air to the western CWA. Upper lift will not be as favorable
but this may be compensated with a sharper dryline and better low
level convergence as several models are showing some storms
developing Wednesday afternoon. Have added a slight chance for
precip to the forecast but conditions are not at all optimal so
will not get hopes up for rain with this system. Another ridge
late in the week brings a return of warmer and drier conditions.

Hennig

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27
Hazardous weather outlook, Apr 19, 2:17 PM CDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM CDT SAT APR 19 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
217 PM CDT SAT APR 19 2014 /117 PM MDT SAT APR 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF WEST TEXAS AND SOUTHEAST
NEW MEXICO THIS AFTERNOON AND EVENING. SOME STORMS WILL BE ACCOMPANIED
BY FREQUENT LIGHTNING...SMALL HAIL AND WIND GUSTS TO 45 MPH. THERE
IS A POSSIBILITY OF A FEW SEVERE STORMS LATER THIS EVENING MAINLY
ALONG AND SOUTH OF I-20. DAMAGING WINDS AND LARGE HAIL ARE THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO SUNDAY. SOME STORMS SUNDAY AFTERNOON AND EVENING COULD
APPROACH SEVERE LEVELS...MAINLY OVER THE LOWER TRANS PECOS AND
EASTERN PERMIAN BASIN...WITH THE MAIN THREATS BEING LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Apr 19, 7:21 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
721 PM CDT SAT APR 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             8 NE HOVEY              30.69N 103.25W
04/19/2014  E1.75 INCH       PECOS              TX   LAW ENFORCEMENT

            DEPUTY REPORTS GOLFBALL SIZE HAIL SOUTH OF I-10 OFF HWY
            67.

&&

AMBER.HLUCHAN
Special weather statement, Apr 19, 7:23 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
723 PM CDT SAT APR 19 2014

TXZ080-081-200100-
MARFA PLATEAU-BIG BEND AREA-
723 PM CDT SAT APR 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER
COUNTIES UNTIL 800 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 9 MILES WEST OF
ELEPHANT MOUNTAIN AT 723 PM CDT...MOVING EAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3024 10344 2988 10330 2985 10371 3008 10386
TIME...MOT...LOC 0023Z 272DEG 29KT 3003 10365
Special weather statement, Apr 19, 9:13 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
913 PM CDT SAT APR 19 2014

TXZ075-081-082-200245-
PECOS-TERRELL-BIG BEND AREA-
913 PM CDT SAT APR 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL
COUNTIES UNTIL 945 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF LONGFELLOW AT
913 PM CDT...MOVING EAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3031 10232 2997 10227 2997 10283 3012 10283
      3027 10284
TIME...MOT...LOC 0213Z 262DEG 30KT 3011 10271
Local storm report, Apr 19, 9:20 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
920 PM CDT SAT APR 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     BALMORHEA               30.98N 103.74W
04/19/2014                   REEVES             TX   PUBLIC

            REPORT OF DAMAGE TO TREES AND SHEDS. ALSO REPORTS POWER
            OUTAGE.

&&

AMBER.HLUCHAN
Special weather statement, Apr 19, 9:45 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
945 PM CDT SAT APR 19 2014

TXZ074-080-200315-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
945 PM CDT SAT APR 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN PRESIDIO...NORTHWESTERN BREWSTER AND SOUTH CENTRAL JEFF
DAVIS COUNTIES UNTIL 1015 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF MARFA AT 945 PM
CDT...MOVING EAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3053 10389 3044 10363 3024 10372 3024 10408
      3046 10419
TIME...MOT...LOC 0245Z 262DEG 30KT 3031 10403
Special weather statement, Apr 19, 10:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1013 PM CDT SAT APR 19 2014

TXZ080-200345-
MARFA PLATEAU-
1013 PM CDT SAT APR 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORM AFFECTING
CENTRAL PRESIDIO COUNTY UNTIL 1045 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PRESIDIO COUNTY AT
1013 PM CDT...MOVING NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3015 10432 3021 10409 2993 10390 2983 10433
      2999 10442
TIME...MOT...LOC 0313Z 246DEG 28KT 2995 10427

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:23 PM CDTSpecial Weather StatementMAFBrewster37 min
Apr 19, 7:32 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Reeves, Ward58 min
Apr 19, 9:13 PM CDTSpecial Weather StatementMAFTerrell32 min
Apr 19, 9:45 PM CDTSpecial Weather StatementMAFJeff Davis30 min
Apr 19, 10:17 PM CDTSpecial Weather StatementMAF28 min
Apr 19, 10:48 PM CDTSpecial Weather StatementMAFPresidio27 min
Apr 19, 11:20 PM CDTSpecial Weather StatementMAFBrewster40 min
Apr 20, 1:24 PM CDTSpecial Weather StatementMAF66 min
Apr 20, 2:21 PM CDTSpecial Weather StatementMAFPecos54 min
Apr 20, 3:47 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell58 min
Apr 20, 4:06 PM CDTSpecial Weather StatementMAFPecos24 min
Apr 20, 4:29 PM CDTSpecial Weather StatementMAFUpton31 min
Apr 20, 5:07 PM CDTSpecial Weather StatementMAFUpton23 min
Apr 20, 5:29 PM CDTSpecial Weather StatementMAFUpton31 min
Apr 20, 6:00 PM CDTSpecial Weather StatementMAFUpton30 min
Apr 20, 6:10 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton65 min
Apr 20, 6:57 PM CDTSevere Thunderstorm WarningMAFTerrell63 min

Nearby

Special Weather Statements in Texas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.